Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Bismarck, ND

July 16, 2004McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2004, 5:50 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 5:50 PM CDT (22:50 UTC)
Expired
Jul 16, 2004, 6:45 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 162250
SVRISN
NDC053-105-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
ISSUED BY NATIONAL WEATHER SERVICE BISMARCK ND
550 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF CHARLSON...OR ABOUT 35 MILES
  EAST OF WILLISTON...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLSON AROUND 605 PM CDT
  KEENE AROUND 625 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4826 10284 4827 10303 4780 10300 4783 10266
      4808 10268 4813 10284

$$
WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI JUL 16 2004

.SHORT TERM...
LARGE MID LEVEL RIDGE HAS PUSHED A BIT EAST WHILE ITS DOWNWIND SIDE
HAS LIFTED NORTHEAST. ESSENTIALLY THIS HAS REMOVED MOST OF THE UPPER
DYNAMICS THAT ARE NEEDED TO GENERATE THUNDERSTORMS FROM THE CURRENT
WARM AND MODERATELY MOIST LOWER ATMOSPHERE. WITH THE EXCEPTION OF
PERHAPS A THUNDERSHOWER OR TWO IN THE FAR WEST THIS EVENING IT LOOKS
WARM AND DRY UNTIL MONDAY AFTERNOON AND NIGHT...WHEN WEAK SURFACE
TROUGHING AND MID LEVEL SHORTWAVES MAY BE ENOUGH TO SET OFF
THUNDERSTORMS. SUNDAY AND MONDAY LOOK VERY WARM WITH 850 MB
TEMPERATURES HOVERING AROUND 25 CELSIUS.

.LONG TERM...
MAKE MINOR ADJUSTMENTS TO LONG TERM. MODEL RUNS ARE CONSISTENT
WITH EARLIER RUNS. FAST WESTERLY FLOW ON TUESDAY AND WEDNESDAY
WITH SHORTWAVE MOVING THRU TUESDAY AFTERNOON AND OVERNIGHT. THIS
WILL BRING BEST CHANCE OF PRECIP TO THE AREA...THEN DRY NORTHWEST
FLOW SETS UP WEDNESDAY AFTERNOON THRU THE REST OF THE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RL/RGT
Hazardous weather outlook, Jul 16, 4:00 AM CDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI JUL 16 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170900-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
400 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHULZ

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.